Alert archive / New Mexico / Tornado Warnings in 2023
Tornado Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 31, 2023, 3:34 PM MDT for Chaves County, Roosevelt County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 3:34 PM MDT (21:34 UTC)
- Expired
- May 31, 2023, 4:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Chaves County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 117 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WFUS55 KABQ 312134
TORABQ
NMC005-041-312200-
/O.NEW.KABQ.TO.W.0009.230531T2134Z-230531T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
334 PM MDT Wed May 31 2023
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
South central Roosevelt County in east central New Mexico...
East central Chaves County in southeastern New Mexico...
* Until 400 PM MDT.
* At 334 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles southeast of Elkins, or 39 miles northwest of
Tatum, moving northeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Roosevelt and east central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3357 10372 3352 10372 3349 10389 3360 10399
3376 10364 3357 10352
TIME...MOT...LOC 2134Z 236DEG 13KT 3358 10387
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Shoemake1 follow-up statement
851
WWUS55 KABQ 312145
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
345 PM MDT Wed May 31 2023
NMC005-041-312200-
/O.CON.KABQ.TO.W.0009.000000T0000Z-230531T2200Z/
Roosevelt-Chaves-
345 PM MDT Wed May 31 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR SOUTH
CENTRAL ROOSEVELT AND EAST CENTRAL CHAVES COUNTIES...
At 345 PM MDT, a severe thunderstorm capable of producing a tornado
was located 14 miles southeast of Elkins, or 38 miles northwest of
Tatum, moving northeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Roosevelt and east central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3357 10372 3352 10372 3353 10391 3363 10392
3365 10387 3376 10364 3357 10352
TIME...MOT...LOC 2145Z 235DEG 14KT 3361 10382
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
ShoemakeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 31, 3:32 PM MDT, 2 minutes earlier.
Area forecast discussion, May 31, 3:32 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 332 PM MDT Wed May 31 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 330 PM MDT Wed May 31 2023 Showers and storms are expected to last through most of the overnight hours across eastern NM with a moderate threat for flash flooding. Slightly drier air will reduce the coverage of showers and storms over eastern NM tomorrow with maybe a slight uptick on Friday due to a disturbance over northern Mexico. Better moisture and shower and storm chances look to spread west this weekend behind a backdoor cold front continuing into early next week as the storm system moves east into southern California. Drier air looks to scour out the moisture and resultant shower and storm chances across western NM mid to late next week. With the cloud cover and showers and storms, temperatures will remain 5 to 10 degrees below early June normals. && .SHORT TERM... (This evening through Thursday night) Issued at 330 PM MDT Wed May 31 2023 The second round of convection has begun with scattered to numerous strong and severe storms spreading across central and southeast NM. The bulk of the first round has moved eastward into Texas although the lingering clouds may delay convection across the east-central and northeast plains. A Severe Thunderstorm Watch is in effect for most of southeast NM with large hail and damaging winds being the main threats although an isolated tornado is possible as well. Current mesoanalysis indicates that instability is maximized over the Roosevelt County where SB CAPE is in excess of 3500 J/Kg. Meanwhile, bulk shear up to 50 knots is maximized further west over Torrance county. Initially discrete cells will begin to merge later this afternoon and evening, particularly across the east-central and northeast where flash flooding will be a concern through the early morning hours. Convective outflows from storms in eastern NM will once again generate an east canyon wind in the ABQ and Santa Fe Metros. Guidance shows the gusty east winds to developing late this evening and persisting into the early morning hours with the exact timing dependent on the timing of convection. Short-term guidance also indicates that yet another round of convection may develop late tonight across the east-central plains and persist past sunrise. Steady rainfall will create a broad swath of low ceilings across the eastern plains tonight with the low clouds potentially moving southward into the vicinity of Roswell. Storm coverage is expected to decrease tomorrow as the upper-level low moves over the Four Corners region and drier air infiltrates from the west. Convection will be focused over the high terrain of northern NM during the afternoon then shift eastward into the northeast during the evening into the early overnight hours. Convection will likely start later than today since it should take some time for clouds to clear up across the east. High temps tomorrow will once again be 5-10 degrees below average. && .LONG TERM... (Friday through Tuesday) Issued at 330 PM MDT Wed May 31 2023 The aforementioned upper low in the short term will be filling in over the central Rockies during the day Friday. Subtle disturbances rotating around it will maintain a chance for showers and storms across northern NM during the afternoon and evening hours. Dry southwest flow south of the low will keep central, southwestern and south central areas dry. It will also try to push the dryline towards the TX/NM border. Meanwhile, a shortwave will ride along the subtropical jetstream through Sonora and Chihuahua Mexico. The question is will this shortwave time up with the better moisture and dynamics across southeastern NM ahead of the dryline before it pushes east into Texas. Models have storm initiation right along the border growing upscale in West Texas. However, given recent model bias, and antecedent wet soil conditions, would not be surprised if the dryline and storm initiation stays further back to the west. Any storm that does develop will be capable of becoming strong to severe with 0-6 km bulk shear of 20 to 30 kts and SBCAPE values in excess of 2000 J/kg. Damaging winds and large hail will be the primary threats. Flash flooding will also be a threat given the wet soils across Curry and Roosevelt Counties. For Saturday, the broad upper low will still be over the central Rockies with shortwave rotating around the southern base. Shower and storm chances will favor areas along and north of I-40 where the better mid and low level moisture will reside. A backdoor cold front, which will reinforced by convective outflow, looks to enter northeast NM late Saturday early Sunday spreading better moisture in the form of 0.50 to 0.80 in PWATS southwest into more of central and western NM, increasing shower and storm chances in this region as a result. By Monday, upper level ridging will develop over the desert southwest in response to an upper level low pushing east into southern California. Moisture will still be present so showers and storms are still possible across most of the region with northeast NM being favored. A storm across the northeast may become strong to severe thanks to the notorious northwest flow on the periphery of the upper ridge. Showers and storms are favored areawide on Tuesday as moisture increases ahead of upper low over southern CA. PWATS will be near 0.50 inches across western areas increasing to near an inch along the NM/TX border. All the burn scars, especially HPCC and McBride, along with northeast and east central NM will need to be watched for flash flooding concerns. Drier air looks to eventually enter from the southwest beginning Wednesday slowly spreading northeast by late week as the upper low weakens and opens up over the Great Basin. && .AVIATION... (18Z TAFS) Issued at 1202 PM MDT Wed May 31 2023 Scattered to numerous showers and storms will create visibility reductions and MVFR/IFR ceilings this afternoon through the overnight, particularly in eastern NM. Strong to severe storms may create damaging wind gusts and large hail east of the central mountain chain while isolated to scattered showers in central and western NM may create locally gusty and erratic wind gusts. Intermittent IFR ceilings are likely between 09Z to 15Z in eastern NM generally along and north of I-40, although these ceiling reductions are possible as far south as KROW. Convective outflows will generate an east canyon wind that will affect KABQ and KSAF after around 06Z tonight. && .FIRE WEATHER... Issued at 330 PM MDT Wed May 31 2023 Red Flag Warning is on track to expire at 8 PM this evening. An upper-level low will shift eastward into the Four Corners region tomorrow, allowing for drier air to infiltrate from the west with breezy southerly winds developing. Elevated to locally critical fire weather conditions are briefly possible in eastern Socorro County with winds being the limiting factor for more widespread critical conditions. Over the next several days, moisture will remain in place across northern and eastern NM, allowing scattered to numerous showers and storms to develop each afternoon and evening. Central and western NM will not be as moist, however generally light winds will prevail and therefore limit fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 48 75 46 75 / 30 10 5 20 Dulce........................... 40 71 36 68 / 50 50 5 40 Cuba............................ 44 70 42 69 / 40 20 0 30 Gallup.......................... 38 71 39 72 / 5 5 5 20 El Morro........................ 39 68 40 68 / 5 0 5 20 Grants.......................... 39 74 39 72 / 5 5 0 20 Quemado......................... 39 72 42 72 / 0 0 5 10 Magdalena....................... 47 75 50 73 / 0 0 5 10 Datil........................... 41 71 44 71 / 0 0 0 10 Reserve......................... 34 75 38 77 / 0 0 0 0 Glenwood........................ 46 79 48 81 / 0 0 0 0 Chama........................... 38 65 35 62 / 80 50 10 50 Los Alamos...................... 51 70 49 67 / 40 20 5 30 Pecos........................... 48 71 46 69 / 40 40 5 30 Cerro/Questa.................... 42 66 40 63 / 60 50 10 50 Red River....................... 37 60 35 58 / 60 60 20 60 Angel Fire...................... 35 63 33 62 / 60 60 20 50 Taos............................ 40 71 38 69 / 50 40 10 30 Mora............................ 43 67 42 66 / 50 50 20 40 Espanola........................ 49 78 47 75 / 30 20 5 20 Santa Fe........................ 50 73 49 70 / 30 30 5 30 Santa Fe Airport................ 49 76 46 73 / 20 20 0 20 Albuquerque Foothills........... 57 78 57 76 / 20 5 0 10 Albuquerque Heights............. 56 79 54 77 / 10 0 0 10 Albuquerque Valley.............. 55 83 53 81 / 10 0 0 10 Albuquerque West Mesa........... 56 81 54 79 / 20 5 0 10 Belen........................... 53 83 52 81 / 5 0 0 5 Bernalillo...................... 55 81 53 80 / 20 10 0 10 Bosque Farms.................... 51 83 50 81 / 10 0 0 10 Corrales........................ 55 82 54 80 / 20 5 0 10 Los Lunas....................... 52 83 51 81 / 5 0 0 10 Placitas........................ 54 78 53 76 / 20 10 0 10 Rio Rancho...................... 55 80 54 78 / 20 5 0 10 Socorro......................... 54 84 55 82 / 0 0 0 5 Sandia Park/Cedar Crest......... 49 71 49 70 / 20 10 0 10 Tijeras......................... 50 74 50 72 / 20 5 0 10 Edgewood........................ 49 74 48 72 / 20 10 0 10 Moriarty/Estancia............... 46 75 42 74 / 20 10 0 10 Clines Corners.................. 47 71 45 71 / 30 10 0 10 Mountainair..................... 48 75 48 74 / 10 0 0 5 Gran Quivira.................... 48 76 49 75 / 10 0 0 5 Carrizozo....................... 55 80 55 80 / 10 0 0 0 Ruidoso......................... 48 73 48 73 / 10 0 0 5 Capulin......................... 47 67 46 69 / 50 40 20 30 Raton........................... 47 72 45 73 / 50 50 20 30 Springer........................ 49 73 48 74 / 60 50 20 20 Las Vegas....................... 47 71 44 71 / 60 50 10 30 Clayton......................... 53 71 53 76 / 70 50 20 20 Roy............................. 50 69 50 72 / 80 70 20 20 Conchas......................... 54 78 53 80 / 80 50 10 20 Santa Rosa...................... 54 77 51 78 / 60 40 5 20 Tucumcari....................... 53 76 51 79 / 80 50 10 30 Clovis.......................... 55 78 53 77 / 70 50 0 40 Portales........................ 56 81 54 78 / 60 40 5 40 Fort Sumner..................... 56 83 53 82 / 60 40 0 20 Roswell......................... 63 92 61 90 / 30 0 0 10 Picacho......................... 55 84 54 82 / 20 0 0 5 Elk............................. 49 80 50 79 / 20 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for NMZ230>232-234>236. Red Flag Warning until 8 PM MDT this evening for NMZ106-109. Flood Watch until 9 PM MDT this evening for NMZ214-215-227>229. && SHORT TERM...16 LONG TERM....71 AVIATION...16
In the hours before
Special weather statement, May 31, 2:21 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Wed May 31 2023
NMZ211-217-218-312045-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
221 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS, EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 245 PM
MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cochiti Pueblo, or 21 miles northeast of Bernalillo, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Fe, Los Alamos, White Rock, Santo Domingo Pueblo, Kewa Pueblo,
Cochiti Pueblo, La Bajada, La Cienega, Frijoles and Bandelier
National Monument.
This includes Interstate 25 between Mile Markers 273 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3549 10637 3557 10649 3574 10648 3597 10634
3576 10591 3558 10603
TIME...MOT...LOC 2021Z 214DEG 20KT 3559 10638
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ShoemakeLocal storm report, May 31, 2:45 PM MDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
245 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Hail 4 W Midway 33.30N 104.53W
05/31/2023 E1.00 inch Chaves NM Public
Social media report of estimated quarter
size hail on twitter at the Roswell Airport.
&&
RJHLocal storm report, May 31, 3:00 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
300 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail Dexter 33.19N 104.37W
05/31/2023 E1.25 inch Chaves NM Trained Spotter
&&
RJHLocal storm report, May 31, 3:02 PM MDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
302 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 2 E Midway 33.29N 104.42W
05/31/2023 E1.00 inch Chaves NM Trained Spotter
&&
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel, Union | 46 min |
| May 30, 7:14 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 3 hr |
| May 30, 7:26 PM MDT | Special Weather Statement | ABQ | Curry | 34 min |
| May 30, 7:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 30, 7:37 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 38 min |
| May 30, 7:41 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| May 30, 8:21 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 3 hr |
| May 31, 7:53 AM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| May 31, 8:41 AM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| May 31, 2:21 PM MDT | Special Weather Statement | ABQ | Los Alamos | 24 min |
| May 31, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 44 min |
| May 31, 2:43 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 47 min |
| May 31, 3:05 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 40 min |
| May 31, 3:12 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 33 min |
| May 31, 3:14 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 46 min |
| May 31, 3:23 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 38 min |
| May 31, 3:24 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 66 min |
| May 31, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 32 min |
| May 31, 3:47 PM MDT | Tornado Warning | ABQ | Lincoln | 28 min |
| May 31, 3:50 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 40 min |
| May 31, 3:56 PM MDT | Flash Flood Warning | ABQ | Chaves, Roosevelt | 109 min |
| May 31, 3:56 PM MDT | Tornado Warning | ABQ | Chaves, Roosevelt | 15 min |
| May 31, 3:59 PM MDT | Special Weather Statement | ABQ | Bernalillo | 31 min |
| May 31, 4:06 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 39 min |
| May 31, 4:09 PM MDT | Special Weather Statement | ABQ | Guadalupe | 36 min |
| May 31, 4:12 PM MDT | Special Weather Statement | ABQ | Los Alamos | 33 min |
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 20 min |
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 23 min |
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 53 min |
| May 31, 4:25 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Guadalupe, Lincoln | 50 min |
| May 31, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 49 min |
| May 31, 4:42 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| May 31, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 45 min |
| May 31, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 51 min |
| May 31, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 47 min |
| May 31, 5:01 PM MDT | Tornado Warning | ABQ | De Baca, Roosevelt | 29 min |
| May 31, 5:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 27 min |
| May 31, 5:12 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| May 31, 5:24 PM MDT | Flash Flood Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 111 min |
| May 31, 5:36 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
Nearby
Tornado Warnings in New Mexico, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.